Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Lincoln, IL

May 27, 2008Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 27, 2008, 1:20 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2008, 1:20 PM CDT (18:20 UTC)
Expired
May 27, 2008, 6:15 PM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 271822
FFWILX
ILC101-159-272315-
/O.NEW.KILX.FF.W.0006.080527T1820Z-080527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS...
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 615 PM CDT.

* AT 114 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR HAS
  ESTIMATED 2 TO 3 INCHES OF RAIN SINCE NOON.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE
AREAS. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 5 TO 7 INCHES BY
3 PM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAWRENCEVILLE...OLNEY...BIRDS...BRIDGEPORT...CALHOUN...CHAUNCEY...
CLAREMONT...NOBLE...SCHNELL AND SUMNER.

SPOTTERS HAVE REPORTED ROADS WITH UP TO 4 INCHES OF WATER OVER THEM...
WITH THE WATER RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3870 8751 3863 8788 3860 8825 3876 8827
      3886 8792 3885 8766 3886 8765 3886 8755
TIME...MOT...LOC 1820Z 180DEG 0KT 3872 8807

$$

MILLER
1 follow-up statement
000 
WGUS73 KILX 272049
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT TUE MAY 27 2008

ILC101-159-272315-
/O.CON.KILX.FF.W.0006.000000T0000Z-080527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-RICHLAND-
346 PM CDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
LAWRENCE AND RICHLAND COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. RADAR AND OBSERVERS HAVE REPORTED 2.50 TO 3.75 INCHES OF
RAIN IN RICHLAND COUNTY AND WESTERN LAWRENCE COUNTY. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE BETWEEN 4 PM AND 6 PM.

LOCATIONS IN THE WARNING INCLUDE... OLNEY...CLAREMONT...CHAUNCEY AND
SUMNER. RIVERS AND CREEKS THAT WILL BE IMPACTED INCLUDE THE FOX RIVER
...BIG CREEK...SUGAR CREEK...BONPAS CREEK AND PAUL CREEK.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3870 8751 3863 8788 3860 8825 3876 8827
      3886 8792 3885 8766 3886 8765 3886 8755
TIME...MOT...LOC 2046Z 180DEG 0KT 3872 8807

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 27, 1:13 PM CDT, 7 minutes earlier.

Area forecast discussion, May 27, 1:13 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
113 PM CDT TUE MAY 27 2008

.DISCUSSION...
ISSUED 949 AM CDT TUE MAY 27 2008

VERY COMPLEX FORECAST SCENARIO TODAY ACROSS THE FORECAST AREA.
TEMPERATURES ARE THE FIRST PROBLEM WITH A COLD FRONT LYING JUST
SOUTH OF I-70 LATE THIS MORNING AND A BRISK NORTHEAST WIND IN
CENTRAL ILLINOIS. AFTERNOON HIGHS WILL STRUGGLE TO REACH THE MID
TO UPPER 50S NORTH OF A RUSHVILLE-LINCOLN-CHAMPAIGN
LINE...ESPECIALLY WITH THE SCATTERED SHOWERS AND T-STORMS AND
EXTENSIVE CLOUD COVER OVER THE AREA NOW. THE COMPLICATING FACTOR
IS THAT ONLY 1-2 HOURS OF SUN LATE THIS AFTERNOON WOULD ALLOW TEMPS
TO SHOOT UP PRETTY QUICK.

NEAR THE FRONT...TEMPS ARE AT THEIR MAX NOW AND WILL DROP OFF
PRETTY QUICK AS EVIDENCED BY THE CURRENT MID 50S AT MATTOON AND
LOWER 70S IN EFFINGHAM. AHEAD OF THE FRONT...HIGHS SHOULD CLIMB
TOWARD 80 FROM FLORA-OLNEY-LAWRENCEVILLE BY EARLY THIS
AFTERNOON...THEN DROP AFTER THAT.

LATE THIS MORNING THERE WERE NO SHOWERS OR T-STORMS ALONG AND
SOUTH OF I-72. HOWEVER...THAT WILL CHANGE BY THIS AFTERNOON AS
REMNANTS OF A DECAYING MCS AND ITS ASSOCIATED UPPER SUPPORT MOVE
INTO CENTRAL AND SE IL. THE BEST CHANCES IN THE 70 PERCENT RANGE
WILL REMAIN IN SE IL AS THE UPPER SUPPORT INTERACTS WITH THE FRONT
AND HIGHER DEWPOINT AIR.

&&

.AVIATION...
ISSUED 110 PM CDT TUE MAY 27 2008

VISIBLE SATELLITE IMAGERY SHOWS MCV OVER EAST CENTRAL MO THAT
SHOULD CONTINUE TO TRIGGER ELEVATED SHOWERS AND TSTMS AHEAD OF AND
LARGE OF ITS EAST TRACK THROUGH AFTERNOON. KEEP PCPN IN FORECAST
INTO EARLY EVENING AND THEN DROPPED IT. DID NOT CLEAR CLOUDS OUT
YET LATER WED MORNING...AS NOT SURE ABOUT IT DUE TO PLENTY OF
LINGERING MOISTURE.

GOETSCH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 11:33 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT TUE MAY 27 2008

ILZ027>031-036>038-040>048-053-281100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-
WOODFORD-
1133 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A ROUND OF STRONG THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
THROUGH EARLY SATURDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ049>052-054>057-061>063-066>068-071>073-281100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-
SHELBY-
1133 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED IN THE WAKE OF A SLOW MOVING COLD
FRONT THIS AFTERNOON INTO EARLY THIS EVENING. NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A ROUND OF STRONG THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MILLER

In the hours before

Local storm report, May 27, 1:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FUNNEL CLOUD     4 SE OLNEY              38.69N 88.03W
05/27/2008                   RICHLAND           IL   LAW ENFORCEMENT

            REPORTED BY STATE POLICE DISTRICT 12.

1216 PM     FUNNEL CLOUD     5 SE OLNEY              38.68N 88.02W
05/27/2008                   RICHLAND           IL   TRAINED SPOTTER

            REPORTED BY A TRAINED SPOTTER AND CLAREMONT FIRE
            DEPARTMENT.

1240 PM     TORNADO          5 SSE OLNEY             38.67N 88.04W
05/27/2008                   RICHLAND           IL   TRAINED SPOTTER

            BRIEF TOUCHDOWN IN A FIELD...NO DAMAGE.

&&

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:20 AM CDTDense Fog AdvisoryILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more6 hr
May 27, 12:31 PM CDTTornado WarningILXRichland29 min
May 27, 6:49 PM CDTAreal Flood AdvisoryILXCrawford, Jasper, Lawrence, Richland3 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.